Which drug is safer and better for different kinds of pain? Advil and Aleve are popular over-the-counter painkillers that have more similarities than differences between them.
Both belong to the class of drugs called NSAIDs (Non-Steroidal Anti-Inflammatory Drugs). These drugs relieve pain and reduce fever and inflammation. So they are used for headache, body ache, common cold, cramps, fever, sprains and mild arthritis. The active ingredient in Advil is Ibuprofen and in Aleve it's Naproxen.
Pain relief lasts longer with Aleve and Aleve works better for pain resulting from inflammation (eg. arthritis). On the other hand, Advil works better for people with acid reflux or those who frequently use sun-tanning beds because Aleve has negative side effects for such patients.
|Dosage||200-800 mg per dose||220 mg (OTC dosage)|
|Forms||Advil is available in the form of tablets, chewable tablets, capsules, gelcaps, suspensions and oral drops.||Aleve is available in tablets, caplets, liquid gels and gelcaps.|
|Side effects||Nausea, dizziness, gastrointestinal bleeding||Higher incidence of photosensitivity and digestive tract problems.|
|Brand owned by||Pfizer (formerly Wyeth)||Bayer|
|Mechanism of action||Acts by inhibiting cyclooxygenases (COX-1 and COX-2)||Acts by inhibiting cyclooxygenases (COX-1 and COX-2)|
|Benefits||Relief from body ache (including arthritis), fever reduction, anti clotting||Relief from body ache (including arthritis), fever reduction, anti clotting.|
|Available over the counter||Yes||Yes|
The active ingredient in Aleve is naproxen and the other ingredient is sodium. For every 200mg of naproxen, Aleve contains 20mg sodium.
The active ingredient in Advil is ibuprofen. Advil also contains sodium because the manufacturer claims that sodium ibuprofen is more soluble in water than standard ibuprofen.
Risks and Side Effects
Because their active ingredients are different, Advil and Aleve have slightly different side effects and risks.
In lower doses (below 1,200 mg daily), ibuprofen (Advil) causes less irritation to the stomach lining and has the lowest incidence of digestive adverse drug reactions (ADRs) of all the non-selective NSAIDs. So people who have ulcers or acid reflux disease are better off with Advil than Aleve (Naproxen).
According to the FDA, naproxen (Aleve) carries a lower risk of cardiovascular than other NSAIDs including Advil. The FDA study, explained in this Wall Street Journal article, examined patients who were particularly vulnerable to cardiac events and concluded that naproxen was the only drug among NSAIDs that was not associated with increased risk of cardiac events.
This video from the University of Florida outlines the results of their study, which showed that NSAIDs (except aspirin) are correlated with higher cardiovascular risks.
Data suggest that ibuprofen may confer an increased risk of thrombotic and congestive heart failure (CHF) events relative to lumiracoxib among aspirin users at high cardiovascular risk. The study indicates that naproxen may be associated with lower risk relative to lumiracoxib among non-aspirin users.
Aleve works very well against inflammation and to address pain resulting from it e.g. arthritis, menstrual cramps and sunburns.
A tablet (pill) of Advil has 200mg of Ibuprofen while that of Aleve has 220mg of Naproxen. The effect of an Advil pill lasts for 4 to 8 hrs while that of Aleve lasts for 8 to 12 hrs. The prescribed dose for Advil is one pill every 4 to 6 hrs and should not exceed 6 in 24 hrs. Two pills can be taken together if need be. With Aleve, the prescribed dosage is one pill every 8 to 12 hrs and should not exceed 3 in 24 hrs. Two pills can be taken within the first hour.
Duration of Effectiveness
Both these brand name drugs are priced similarly. There is a lot of variation in price depending upon the strength, volume and variety of the drug. In almost all cases, generic equivalents of Aleve and Advil are cheaper.